North Carolina, 2003Hail and Damaging Winds in North Carolina, July 10, 2003
July 10, 2003 · NWS RAH · 7 events in 4 counties and zones
5 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 10, 1:15 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 10, 1:15 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU JUL 10 2003
WILL BE INCREASING POPS ACROSS THE SOUTHERN TIER TO LIKELY PER
EXTRAPOLATION OF THE IMPENDING BOW AND ISSUING ZONES AROUND 300 PM.
THERE IS NO REASON FOR THE BOW TO WEAKEN.
APPROACHING VORT AXIS IS STRETCHED AND WEAKENED AS IT STRUGGLES INTO
THE WEST LATER TONIGHT. THUS THE CURENT HIGH CHANCE POPS IN PLACE
THROUGH THE EVENING LOOK GOOD...TAPERING TO SLIGHT CHANCES LATER
TONIGHT. SOME DRYING TOMORROW IN THE UPPER LEVELS...BUT WILL NEED TO
CONTINUE A CHANCE POP INTO THE EVENING ONCE AGAIN AS MAXES
APPROACHING 90 AND LOW LEVEL MOISTURE PRODUCE CAPES UPWARDS OF 2000
JOULES.
LOW LEVELS DRY TOMORROW NIGHT AFTER FROPA AND WESTERLY FLOW DEEPENS
AS THE LONG WAVE TROF SETTLES INTO THE EAST COAST THIS WEEKEND.
SATURDAY LOOKS TO BE DRY AND SEASONABLE. THE EXTENDED HAS NO REAL
HANDLE AS TO THE TIMING OF SHORT WAVE ENERGY DIGGING INTO THE TROF.
MOISTURE WILL BE INCREASING...HOWEVER...AND CLIMATOLOGICAL
SUMMERTIME DIURNAL CONVECTION CONTINUES TO BE THE BEST COURSE OF
ACTION WITH PERSISTENCE HIGHS IN THE UPPER 80S.
.RAH...NONE.
MLM/RLH
Hazardous weather outlook, Jul 10, 4:33 AM EST, 12 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
RAISING THE POTENTIAL FOR FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...
OUTSIDE OF LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED
DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF THE SPOTTER NETWORK SHOULD NOT BE NEEDED TODAY OR
TONIGHT.
In the hours before
Special weather statement, Jul 10, 12:02 PM EST, 4 hours 33 minutes before
NCZ001>003-007>011-018>028-033>043-048>078-082>086-088-089-110000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT THU JUL 10 2003
THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON AND
EVENING.
HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING OVER CENTRAL NORTH CAROLINA. THE MAIN
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...BUT HAIL UP TO
ONE INCH IN DIAMETER IS ALSO POSSIBLE.
SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:42 PM EST, 53 minutes before
NCZ074-075-102115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU JUL 10 2003
...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND MONTGOMERY
COUNTIES THROUGH 515 PM EDT...
AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TROY TO SOUTHERN PINES...MOVING NORTHEAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CARTHAGE.
GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
Event by event
5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Wake
- When
- July 10, 4:35 PM EST
- Where
- Wake County, 7 mi E of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.800, -78.550
Trees were blown down near New Hope Church Road and Headingham Blvd.
Thunderstorm Wind, Harnett
- When
- July 10, 4:40 PM EST
- Where
- Harnett County, Lillington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -78.833
Trees were blown down along Highway 42 in the western portions of the county.
Hail, Wake
- When
- July 10, 4:40 PM EST
- Where
- Wake County, 5 mi W of Fuquay Spgs
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.583, -78.883
Tobacco fields were damaged by large hail.
Thunderstorm Wind, Harnett
- When
- July 10, 5:00 PM EST
- Where
- Harnett County, 7 mi NW of Lillington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.467, -78.917
Trees were blown down between Central Harnett High School and the Wake County line.
Thunderstorm Wind, Johnston
- When
- July 10, 5:45 PM EST
- Where
- Johnston County, Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.650, -78.467
Several trees were blown down.
Thunderstorm Wind, Wayne
- When
- July 10, 6:25 PM EST
- Where
- Wayne County, Belfast
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 35.433, -77.983
Trees were blown down on Salem Church Road, on Pikeville-Princeton Road, and on Highway 117.
Lightning, Wayne
- When
- July 10, 9:00 PM EST
- Where
- Wayne County, Goldsboro
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
A barn that was struck by lightning was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5376458, 5376457, 5376459, 5376460, 5376461, 5376462, 5376463.